Alert archive / Minnesota / Wind Advisories in 2017
Wind Advisory 1, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Feb 25, 2017, 7:11 AM CST for Cook County, Minnesota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2017, 7:11 AM CST (13:11 UTC)
- Expired
- Feb 25, 2017, 12:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WWUS73 KDLH 251311 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 711 AM CST Sat Feb 25 2017 ...GUSTY WINDS ALONG THE NORTH SHORE THIS MORNING... .Orographic and drainage winds along the North Shore are generating strong and gusty northwest winds this morning. Sustained winds between 30 and 35 mph, with gusts to near 50 mph, have been observed at the Grand Marais Harbor. Winds diminish quickly inland from the lake and the Cook County Airport station has only reported wind gusts in the 25 to 30 mph range. The winds should diminish later this morning as the drainage component weakens. MNZ021-251800- /O.NEW.KDLH.WI.Y.0001.170225T1311Z-170225T1800Z/ Southern Cook/North Shore- Including the city of Grand Marais 711 AM CST Sat Feb 25 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... The National Weather Service in Duluth has issued a Wind Advisory...which is in effect until noon CST today. * LOCATION...Along the Lake Superior shore, including MN Highway 61, in southern Cook County. * WINDS...Northwest 10 to 30 mph with gusts up to 50 mph. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Anyone traveling MN Highway 61 may encounter sudden, strong crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means sustained winds of 35 mph, or frequent wind gusts greater than 45 mph, are expected. These wind speeds can make driving difficult, especially for high profile vehicles. Use extra caution. Reduce your speed, keep both hands on the steering wheel, and be prepared for sudden, strong crosswinds. && $$ Huyck
1 follow-up statement
786 WWUS73 KDLH 251803 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1203 PM CST Sat Feb 25 2017 MNZ021-251915- /O.EXP.KDLH.WI.Y.0001.000000T0000Z-170225T1800Z/ Southern Cook/North Shore- Including the city of Grand Marais 1203 PM CST Sat Feb 25 2017 ...WIND ADVISORY HAS EXPIRED... Winds along the North Shore from Grand Portage to Silver Bay have weakened. Thus...the Wind Advisory has been allowed to expire. $$ JTS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Feb 25, 6:27 AM CST, 44 minutes earlier.
Area forecast discussion, Feb 25, 6:27 AM CST, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 627 AM CST Sat Feb 25 2017 .UPDATE... Issued at 627 AM CST Sat Feb 25 2017 Increased wind speeds and wind gusts for the next few hours along the North Shore due to strong katabatic flow. Also added flurries for central and southern St. Louis County and expanded the lake effect snow showers in northwest Wisconsin. Light snow showers were observed in the Red River Valley associated with an area of weak DCVA. Added a mention of snow showers to my southwest and southern zones as this feature moves through central Minnesota. && .SHORT TERM...(Today through Sunday) Issued at 502 AM CST Sat Feb 25 2017 At 330 AM light snow lingered over portions of Ashland, Iron, and Price Counties in northwest Wisconsin. A narrow streamer of very light snow drifted through the US Highway 53 corridor and passed through over the office around 3 AM. Additional streamers of very light snow were indicated by radar stretching from near Hibbing and Virginia southeastward through Cotton, Alborn, and the Twin Ports. The departing winter storm was centered over southern Ontario with a closed 500 mb low over eastern Wisconsin. Quasi- zonal flow was indicated from northwest Minnesota across the Dakotas and Canadian Prairies and a weak clipper was found over southern Manitoba with a cool front extending west into northern Montana. The winter storm will continue to pull away from the Northland today. Low- and mid-level winds have veered northwesterly over northern Minnesota and portions of northwest Wisconsin. The northwesterly flow is favorable for lake effect snow over snowbelt areas of northwest Wisconsin. In fact, a few light returns have been noted on radar over northern Bayfield, extreme northeastern Ashland, and northern Iron County. Expect the lake effect snow to continue for the next several hours, until the upstream moisture rotates east of our area. With the cold air advection aloft, anthropogenic snow showers have intensified over central and southern St. Louis County during the past hour. Think the very light snow will continue past sunrise. Lake effect snow showers should diminish later this morning or early afternoon as weak warm advection in the 925-850 mb layer reduces instability. High temperatures should tick a few degrees warmer today, especially over the southwest portions of the CWA due to continued low-level warm advection. The initial clipper will weaken as it moves into northwest Ontario later this morning, opening to a surface trough. An increase in cloud cover along the International Border and a few flurries should be the only sensible weather change marking the passage of the trough. A more robust clipper will ride along the remnant front tonight bringing a chance of light snow to the Northland. Confidence in precipitation occurring remains high, but with very limited moisture, the location of the snow remains somewhat uncertain. Snow amounts around an inch or two are expected overnight, with another inch possible on Sunday. Cloud cover with the transient clipper should limit cooling overnight with lows from the middle single digits north to the upper teens south. Highs on Sunday will be a touch warmer in the south, but a few degrees cooler north. .LONG TERM...(Sunday night through Friday) Issued at 502 AM CST Sat Feb 25 2017 The period will start out with an upper level trough deepening across the western CONUS with the flow west to southwest over the Northland. The upper trough will move into the central CONUS midweek then continue east with northwest flow developing over the region as it passes in the Thursday/Friday time period. An inverted surface trough will move over the Northland on Monday with a chance for light snow or possibly a mix as temperatures climb into the thirties for most areas. The chance for precipitation will increase Monday night and Tuesday as a stronger shortwave moves toward the area in southwest flow aloft. A surface low will develop and track through the Upper Midwest or toward the eastern Great Lakes depending on the model. The GFS is further north with the track compared to the ECMWF/Canadian and even the GFS ensemble mean. Temperatures do warm ahead of the low and a wintry mix will be possible in spots. Some snow accumulation will be possible Monday night into Tuesday night with this system, but with the differences in track and possible mixed precipitation types, it's much too early to forecast amounts with any certainty. Temperatures Tuesday will range from around 30 in far northern Minnesota to the mid to upper thirties in northwest Wisconsin. The upper trough will still be over the region Wednesday which may lead to some light snow in spots but significant precipitation looks unlikely. The GFS then sends a stronger shortwave through the Northland Wednesday night with a surface low tracking through Minnesota. The ECMWF/Canadian have a much weaker shortwave and only a weak surface reflection. At this time we have mainly low POPs Wednesday night into Thursday. There may be some lake effect snow showers that linger into Friday along portions of the south shore of Lake Superior. Highs Thursday/Friday will cool a bit to the lower to mid twenties along the International Border to 25 to 30 from the Brainerd Lakes region into northern Wisconsin. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 557 AM CST Sat Feb 25 2017 MVFR ceilings and light snow showers were occurring over far northeast Minnesota and portions of northwest Wisconsin this morning. These ceilings will gradually shift east through the day. There were also some other localized affects going on with IFR conditions reported at KEVM/KHIB which should last into mid morning. Localized strong winds were also occurring along the North Shore with KGNA gusting to 41KT in the 1156Z observation. These strong winds will likely continue into mid morning. A couple shortwaves will move through the area today and tonight. The first shortwave will bring increasing clouds today, mainly VFR ceilings from 3500-5000 feet. Some light snow showers will also be possible. A stronger shortwave tonight along with a weak surface low will bring a better chance for light snow and MVFR or brief IFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DLH 27 15 28 13 / 10 60 60 0 INL 23 5 19 5 / 20 30 30 10 BRD 32 17 30 16 / 30 50 40 0 HYR 28 18 32 12 / 30 60 50 0 ASX 29 19 32 14 / 60 70 70 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Huyck SHORT TERM...Huyck LONG TERM...Melde AVIATION...Melde
Hazardous weather outlook, Feb 25, 5:29 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 529 AM CST Sat Feb 25 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 529 AM CST Sat Feb 25 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Lake effect snow showers are expected in the northwest Wisconsin snowbelt this morning and should taper off this afternoon. A clipper will move through the Northland tonight with light snow spreading eastward across the Northland. Overnight accumulation of 1 to 2 inches is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The clipper will move across the remainder of the Northland Sunday. Total snow accumulation of up to 3 inches is likely. An area of low pressure is forecast to move through the region Monday night through early Wednesday morning. Accumulating snow is possible from this system, but highly dependent on track and timing. Confidence in precipitation affecting the Northland remains high, but specifics of type and amount are less certain. Area rivers and streams are expected to crest late next week. Due to the recent cooler temperatures, and especially overnight lows below freezing, water is moving through the system slower than expected. While snowmelt flooding is less likely, ice jams are still possible and may result in rapid stream or river rises. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. Melde/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Feb 25, 5:13 AM CST, 1 hour 58 minutes before
Special Weather Statement National Weather Service Duluth MN 513 AM CST Sat Feb 25 2017 MNZ020-021-251315- Southern Lake/North Shore-Southern Cook/North Shore- Including the cities of Two Harbors, Silver Bay, and Grand Marais 513 AM CST Sat Feb 25 2017 ...STRONG WIND GUSTS ALONG THE NORTH SHORE... Cold air drainage and orographic effects are creating strong northwest winds from Grand Portage to Two Harbors. The strongest winds seem to be focused very near the shore. The Grand Marais Harbor and Silver Bay Harbor stations reported gusts to 45 mph around 5 AM. Farther inland, at the Cook County, Silver Bay, and Two Harbors airports, wind gusts were lower, around 25 mph. Expect the localized wind gusts to continue for the next several hours. Anyone traveling along MN Highway 61 may encounter areas of strong crosswinds. The strong and gusty northwest winds may make driving difficult, especially for high profile vehicles. If you are traveling this morning, use extra caution. Reduce your speed, keep both hands on the steering wheel, and be prepared for sudden, strong crosswinds. Huyck
Special weather statement, Feb 25, 6:53 AM CST, 18 minutes before
Special Weather Statement National Weather Service Duluth MN 653 AM CST Sat Feb 25 2017 MNZ020-021-251500- Southern Lake/North Shore-Southern Cook/North Shore- Including the cities of Two Harbors, Silver Bay, and Grand Marais 653 AM CST Sat Feb 25 2017 ...STRONG WIND GUSTS ALONG THE NORTH SHORE... Cold air drainage and orographic effects continued to create strong northwest winds from Grand Portage to Two Harbors. The strongest winds seem to be focused very near the shore. The Grand Marais Harbor station reported gusts to 47 mph at 645 AM and the Silver Bay Harbor station had gusts to 42 mph. Farther inland, at the Cook County, Silver Bay, and Two Harbors airports, wind gusts were lower, around 25 mph. Expect the localized wind gusts to continue for the next several hours. Anyone traveling along MN Highway 61 may encounter areas of strong crosswinds. The strong and gusty northwest winds may make driving difficult, especially for high profile vehicles. If you are traveling this morning, use extra caution. Reduce your speed, keep both hands on the steering wheel, and be prepared for sudden, strong crosswinds. Melde
Nearby
Wind Advisories in Minnesota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.